Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

Veritas-Health LLC has recently released patient forums to our Arthritis-Health web site.

Please visit http://www.arthritis-health.com/forum

There are several patient story videos on Spine-Health that talk about Arthritis. Search on Patient stories
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

Neurontin What to expect?

virginiapvvirginiap Posts: 508
edited 06/11/2012 - 8:48 AM in Pain Medications
Hi all,

I know there was a recent thread about an RX for stacking the generic of neurotin. My question is not the same.

Many you may know I am now 10 weeks post ALIF, I have been on loads of pain meds, muscle relaxer, and sleep aids,.as well as medication for my newly developed bladder issues.

My legs more prominent in the left are week and displaying all sorts of odd nerve pains. From numbness, shake, weak, pins & needles, pressure like BP wrap around my calves, to odd scraped torn skin rug burned feelings. To deep nerve pain.

Surgical hardware looked fine 11 days out, had MRI, due to severe pain and leg weakness. Still showed, obviously my other two level issues which were not touched, BUT showed at fusion site, bulging disc & narrowed foramans bilaterally with stenosis.

Myelogram has been ordered, awaiting date.

Doc prescribes neurotin 300 mg, 1 day, for 1 week, 2 a day for 2nd week, and 3 per day for 3rd week on. Building me up I guess to 900 mg day.

I saw online a host of awful side effects, as well as the "special literature" from pharmacist.

Can my dear fellow spineys please offer me their experience if you have taken this medication.

I'm not worried about gaining 10 lbs, more I guess might bother me (if my cloths don't fit lol!) . My concern are the mood issues and insomnia which I suffer from already and all this suicidal stuff, scares me.

I'm in chronic pain and I hope this med will calm my leg nerve pain down.

How long will take for me to see the GOOD and BAD effects of this med.

Thank you for reading!
Please respond if you have any type of input at all.

Pain free days to all!


  • Virginia I've been on Neurontin for over a year. Before surgery I was taking around 900 mg a day. When I went back on after surgery I started at the 900 and worked up to 3600 mg very quickly.

    It works very well but I reached a point where I was maxed out and the pain kept increasing. The biggest side effect for me was the spacey feeling. That got better but never went away completely. Weight gain is another problem but if you are aware of it you may be able to control it.

    You might do better getting the 100 mg pills so you can space the doses out during the day. And then increase all three slowly. Talk to your doctor about that. They make it in 100, 300 and 600.

    Good Luck. It's a great med so give it a chance.
  • Hi there Virginia P...like many of us, I know how very challenging recovery from back surgery can be. I hope that your symptoms decrease as you heal and that you find relief from the pain and other symptoms that you are having. I will keep you in my thoughts.
    I almost did not respond because I do not know about the type of pain you are having, but did very clearly hear you ask for any response at all, so hear is what I can offer.
    I am speaking from personal experience only. I began to take Nuerontin in 2008 for sciatica that began after a failed PLIF in 2007.
    My situation is different from yours, as I was not post op with the types of pain and other symptoms you are having.
    My physician started my off on a low dosage of 100 mg at bedtime. I was able to tolerate this medication without any side effects as we raised the dosage by 100 mg every week. I began to have pain relief from the sciatica at a dosage of 600 mg per day. At that point we changed to increases of 300 mg at a time until I reached my current dosage of 1800 mg per day. I have very effective pain relief, but do have side a few effects. The side effects started at around 900 mg and I am able to tolerate them.
    The main side effect for me is losing words mid sentence, and a general feeling of a lowered IQ, at times. I have not experienced any of the side effects that you describe in your post.
    I did gain weight, but am not certain it was from the Neurontin. My activity level decreased significantly due to having chronic pain.
    Again, I will keep you in my thoughts and I hope you find some comfort here in the responses you get in your thread.

  • Hi Virginia;

    I was started out at 100mg x 3/day, then 300mg x 3/day and am now at 600 x 3/day.

    I never gained any weight on it, the only side effect I have, which could be from any of the meds I'm on really, is a bad case of the stupids sometimes, lol. I do tend to forget my words or train of thought, and my memory is like that of an elephant's - for 30 seconds!

    It does help with the pain for me, not like Lyrica helped me, but I'll take some help and the stupids over none. (I stopped lyrica as I gained quite a bit of weight very quickly).

    Anyways, that's my experience, hope you get relief with it, too!
    APROUD CANADIANveteranButNOTa doctor, my thoughts are my own
  • JACKIE, Thanks for you kind response, as well as for jumping in, even though you were a little apprehensive at first. Yours was the first reply! And I did read it earlier in the day and it made me feel a lot better hearing your specific experience. I would have responded sooner, but I had a tough day. Again, Thank you, you made a positive difference in someone's life today, mine!

    I appreciate your kind words regarding my awful post op experience. I was at the top of my game, my career I was top dog! Wonderful husband and two beautiful children. I suffered for so many years trying to avoid the surgery at all costs.

    I managed through the really bad episodes with caudals, other injections, physio, p/t and pain meds. This last episode almost a year ago (12/22/09) and was relentless! No more waiting for some new miracle procedure.....fusion time.

    I was working, taking meds that would knock my husband on his butt. And little me 110 lbs @ 5'7", was eating vicodin like m&m's...not good. Scared, as dosage kept increasing and I still managed to work most days, suffering, but coherent and functioning. Unless my client was in front of me, he would never know I was riddled in pain.

    I became scared of the physical dependency issues. I thought post op my meds would start to decrease, (after the initial, I've been cut straight down my belly and my organs, intestines, aorta were moved! Pain calmed down) plus the big Ouch hip bone graft.

    For me it is not the case, my pain meds have tripled, plus all the others.... as my pain levels are also MUCH Worse. I truly hope the neurontin will help with my leg issues! I just want my life back. 4 wall syndrome.....

    WOW! super pity party! Sorry, I made you crash it. Hehehe!

    What I WANTED to say Jackie is THANK YOU.

    I wish you all the best in your recovery!
  • Thank you both for sharing your experiences with me.

    Hey Kris, you are always generous in replying to my post, thank you for that! It really means a lot to me to hear what you have to say.

    Hi Kelly, not sure if we've connected previously, Thank you for your open and candid experience with this medication.

    So based on my replies thus far, I make get loopy, lose train of thought (wait, what was I saying??, JK Hehehe, gotta laugh a bit), its 5 am!) No seriously, train of thought, a loss for words mid sentence, a case of the stupids, as Kelly called it! LOL. And perhaps a few pounds, sound good!

    On my dosage thank you all, Jackie, Kris, & Kelly. Yes I have 100mg capsules, one a day for a week, week two is two per day and week three is three per day. Let's hope I make it to the 900mg /day - three weeks from now without any bad side effects. As it seems, you really need to take a lot 1800 mg - to really get the relief.

    Again many thanks to you both for replying.

    Wishing you both pain free days.
Sign In or Register to comment.